|lipo friendly meds
Jul 16, 2007
hi there. after a three-year drugs holiday, it is time for me to start meds again. I stopped because of lipoatrophy. At the time, I had been on 3tc, azt and neverapine. I also did a stint on d4t, and, because of this, have the so called "wasted" look.
I am extremely fearful about starting back on medication again. so, here are my questions:
just how reversible is lipoatrophy?
to date, what is the most lipo friendly regime?
my Dr. has suggested Truvada and nevirapine (have taken nevirapine before, cannot tolerate Sustiva)
Also, I have heard that Sustiva or NNRTI's have now become suspect in contributing to lipoatrophy. is this true
| Response from Dr. Wohl
Our understanding of the relationship between specific HIV medications and combinations is evolving. Recent studies do suggest that Kaletra is less likely to cause fat wasting than efavirenz when either was combined with nucleosides (AZT, d4T, tenofovir). Loss of 20% of limb fat or more was rarer with the combination of tenofovir+3TC+Kaletra compared to the other combinations studied. The difference between Kaletra and efavirenz when they were combined with tenofovir+3TC was pretty small (6% vs 12%).
Kaletra can increase triglycerides more than efavirenz.
There are very few data regarding nevirpaine and fat changes.
Some data indicate that fat can return slowly after stopping d4T (or AZT). But, complete recovery after profound fat wasting has not been seen.
If fat wasting is your number one concern after virologic potency then the data, at this point, suggest that Truvada plus Kaletra should be best. Whether Atripla is significantly different is not clear. I would avoid, of course, d4T and AZT.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Ache In Testicles After Giving Handjob Worried I Have HIV
- Bloody Nose After Sex With Stripper Worried I Have HIV
- Itchy Rash After Sex With Hooker Sign Of HIV AIDS
- Itchy Scrotum After Oral Sex On A Woman Does It Mean I Have HIV
- Itchy Skin After Insertive Anal Sex Sign Of HIV AIDS
- Oral Ulcers After Open Mouth Kissing Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.